Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 72, NWS Sioux Falls, SD

June 23, 2003Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 23, 2003, 11:31 PM CDT for Sioux County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2003, 11:31 PM CDT (04:31 UTC)
Expired
Jun 24, 2003, 12:15 AM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 77 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.5 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1534 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

354 
WUUS53 KFSD 240431
SVRFSD
IAC167-240515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1130 PM CDT MON JUN 23 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SIOUX COUNTY IN NORTHWEST IOWA

* UNTIL 1215 AM CDT

* AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND FROM 6 MILES 
  WEST OF IRETON TO 10 MILES SOUTH OF IRETON...OR FROM 3 MILES 
  SOUTHEAST OF HAWARDEN TO 7 MILES NORTHWEST OF LE MARS...MOVING 
  NORTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  IRETON AROUND 1135 PM CDT
  ORANGE CITY...ALTON AROUND 1205 AM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS STORM WILL PRODUCE DAMAGING WINDS OF AROUND 65 MPH. GO INSIDE A 
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4298 9653 4292 9646 4292 9635 4294 9589
          4311 9595

$$
CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 8:19 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 23, 8:19 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT MON JUN 23 2003

THUNDERSTORMS DEVELOPING ALONG NOSE OF MOISTURE ADVECTION OVER
NORTHEAST NEBRASKA. EXPECT A FEW STRONG STORMS TO DEVELOP OUT OF
THIS CLUSTER...BUT REMAIN MAINLY ALONG THE MO RIVER AREA. NORTH OF
HERE...SOME OF THE THUNDERSTORMS COULD PUSH NORTHEAST AND PROVIDE A
THREAT OF HEAVY RAIN...AND AN ISOLATED SEVERE THREAT. THE MAIN
TORNADO THREAT SHOULD ALSO BE ALONG THE MO RIVER.

WILL WATCH CONVECTION OVER WESTERN SD TO SEE IF IT WILL DEVELOP INTO
AN MCS...ALTHOUGH ENVIRONMENT NOT GREAT FOR AN ORGANIZED MCS.

.FSD...NONE

08
Hazardous weather outlook, Jun 23, 10:38 AM CDT, 12 hours 53 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 AM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...WITH
ISOLATED SEVERE STORMS POSSIBLE...MAINLY NEAR THE MISSOURI RIVER.

MOST OF THE SIGNIFICANT AND POSSIBLY SEVERE THUNDERSTORMS SHOULD
HOLD OFF UNTIL TONIGHT. LOW PRESSURE CENTERED IN NORTHWEST KANSAS
THIS AFTERNOON...WILL MOVE NORTHEAST INTO CENTRAL NEBRASKA
TONIGHT...BRINGING A WARM FRONT NORTHWARD THROUGH NEBRASKA
TOWARDS THE AREA. WARM MOIST AND UNSTABLE AIR WILL FLOW NORTH
INTO THE AREA THROUGH TONIGHT.

THERE IS A MODERATE RISK OF SEVERE WEATHER DEVELOPING ACROSS THE
AREA THROUGH THE EVENING. ISOLATED TORNADOES WILL BE
POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 90. LARGE HAIL AND
DAMAGING WINDS WILL ALSO BE LIKELY FROM ANY THUNDERSTORMS WHICH
DEVELOP TONIGHT.

A TRANSITION TO HEAVY RAIN PRODUCING THUNDERSTORMS IS EXPECTED
LATER TONIGHT.

FLOODING...
AREAS OF VERY HEAVY RAINFALL ARE LIKELY TONIGHT...ESPECIALLY IN
LOCATIONS ALONG AND NORTH OF A LINE FROM YANKTON SOUTH
DAKOTA...TO SPENCER IOWA.  LOCALIZED FLOODING IS
POSSIBLE...PRIMARILY IN URBAN AREAS AND OTHER LOCATIONS WITH POOR
DRAINAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOCATIONS SOUTH AND EAST OF A LINE FROM GREGORY...TO MITCHELL AND
BROOKINGS... REMAIN IN A MODERATE RISK FOR SEVERE WEATHER TUESDAY
AND TUESDAY NIGHT.  THE MAIN FRONTAL BOUNDARY IS EXPECTED TO
SHIFT SOUTHEAST...INTO EXTREME SOUTHEAST SOUTH DAKOTA AND
SOUTHWEST MINNESOTA BY TUESDAY EVENING... AND A VERY UNSTABLE
AIRMASS WILL REMAIN IN PLACE ACROSS THE AREA.  AT THIS TIME IT IS
DIFFICULT TO PINPOINT WHERE THUNDERSTORM DEVELOPMENT WILL TAKE
PLACE ON TUESDAY.  HOWEVER AT THIS TIME IT APPEARS THAT AREAS
WITHIN THE MODERATE RISK WILL AGAIN SEE A POSSIBILITY OF LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES LATE TUESDAY
AFTERNOON AND EVENING.

THE COLD FRONT IS EXPECTED TO PUSH THROUGH NORTHWEST IOWA ON
WEDNESDAY...SHIFTING THE CHANCE FOR SEVERE WEATHER INTO THIS AREA

FOR WEDNESDAY AND WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE NEAR THE MISSOURI RIVER AFTER
11 AM.
SPOTTER ACTIVATION WILL BE LIKELY IN MOST AREAS AFTER 7 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Jun 23, 9:58 PM CDT, 1 hour 33 minutes before
IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>067-
240345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
958 PM CDT MON JUN 23 2003

...PORTIONS OF TORNADO WATCH NUMBER 570 HAVE BEEN CANCELLED...

THE COUNTIES THAT REMAIN IN THE TORNADO WATCH ARE...

IOWA...
OSCEOLA
DICKINSON
SIOUX
OBRIEN
CLAY

08
Special weather statement, Jun 23, 9:59 PM CDT, 1 hour 32 minutes before
IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
052>062-064>067-240345-

SPECIAL WEATHER STATEMENT...CORRECTED FOR PROPER COUNTY GROUP
NATIONAL WEATHER SERVICE SIOUX FALLS SD
959 PM CDT MON JUN 23 2003

...PORTIONS OF TORNADO WATCH NUMBER 570 HAVE BEEN CANCELLED...

THE COUNTIES THAT REMAIN IN THE TORNADO WATCH ARE...

IOWA...
OSCEOLA
DICKINSON
SIOUX
OBRIEN
CLAY

08

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:12 PM CDTSevere Thunderstorm WarningFSDWoodbury48 min
Jun 23, 9:37 PM CDTSevere Thunderstorm WarningFSDPlymouth23 min
Jun 23, 10:02 PM CDTSevere Thunderstorm WarningFSDWoodbury28 min
Jun 23, 10:22 PM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth38 min
Jun 23, 10:38 PM CDTSevere Thunderstorm WarningFSDBuena Vista52 min
Jun 23, 10:50 PM CDTTornado WarningFSDIda, Woodbury25 min
Jun 23, 11:12 PM CDTSevere Thunderstorm WarningFSDPlymouth48 min
Jun 23, 11:19 PM CDTSevere Thunderstorm WarningFSDWoodbury56 min
Jun 23, 11:21 PM CDTSevere Thunderstorm WarningFSDCherokee39 min
Jun 23, 11:37 PM CDTSevere Thunderstorm WarningFSDClay, O'Brien53 min
Jun 23, 11:53 PM CDTSevere Thunderstorm WarningFSDCherokee22 min
Jun 23, 11:55 PM CDTSevere Thunderstorm WarningFSDIda65 min
Jun 24, 12:05 AM CDTSevere Thunderstorm WarningFSDPlymouth25 min
Jun 24, 12:16 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee44 min
Jun 24, 12:52 AM CDTSevere Thunderstorm WarningFSDIda, Woodbury38 min
Jun 24, 2:25 AM CDTFlash Flood WarningFSDCherokee, Ida, Woodbury4 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.